I have been on 75 mcg of Synthroid for a week now and am really starting to feel it. (I am 39, and my TSH was 7.5, FT4 was normal.) I have a constant headache and feel like I drank about 4 cups of coffee. I am also perspiring more than I have ever done in the past. Although I am pleased that I have more energy, I wonder if this is a normal reaction to this drug, or if I might be moving into the hyperthyroid range. My endo is out of town until next week. I was debating whether I should start taking my Synthroid every other day as my endo had suggested if I started to experience a lot of side effects at this dosage. Also, I read that Synthroid is very sensitive to heat. Do you keep your Synthroid in the refrigerator? Is it okay to take it with a cup of coffee? Thanks!
When and how are you taking your synthroid? Are you taking it with any other medications?
Recommended dosing methodology for synthroid:
1) Take Synthroid on an empty stomach at least 1 hour before or 2 to 3 hours after eating. It is recommended that you take your dose 1 hour before breakfast unless otherwise directed by your doctor.
2) Take Synthroid with a full glass of water (8 oz/240 mL). Then you can drink your coffee.
3) Notify your MD if you eat foods that contain soybean flour (infant formula), cottonseed meal, walnuts, or dietary fiber. These foods decrease the absorption of Synthroid .
4) Take Synthroid 4 hours apart from calcium supplements, iron, antacids (those containing aluminum, calcium, or magnesium), simethicone, cholestyramine, colestipol, sucralfate, or sodium polystyrene sulfonate. These medicines decrease the absorption of Synthroid into your bloodstream.
5) Synthroid works best if it is taken at the same time each day.
6) It may take several weeks (4 to 6 weeks) before you notice an improvement and stabilization in your symptoms.
7) Synthroid will usually have to be taken for life, except in the cases of temporary low thyroid activity associated with thyroid inflammation and in patients who are taking Synthroid on a trial basis.
8) If you miss a dose of Synthroid and you are taking it regularly, take it as soon as possible. If several hours have passed or if it is nearing time for the next dose, do not double the dose to catch up, unless advised by your MD to do so. Do not take 2 doses at once.
There are also many drugs that interact with T4 drugs as well. You should call your endo's office and talk with a nurse.. increased sweating is liable to be experienced because being hypothyroid your ability to sweat is reduced. Headaches can occur for many reasons.. the main side effects that get their attention are severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); changes in appetite; changes in menstrual periods; chest pain; difficulty breathing; fast heartbeat; fever; hives or skin rash; hyperactivity; inability to handle warm or hot room/weather conditions; irregular heartbeat; irritability; leg cramps; nervousness; pounding in the chest; seizures; shortness of breath; tremors; weight gain or weight loss.
Instead of going cold turkey every other day.. see what they think about half dosage until you stabilize first. Is 75 your starting strength? Or did you increase gradually to 75?
In patients with hypothyroidism, the recommended initial levothyroxine sodium dose is 12.5-25 mcg/day with increases of 25 mcg/day every 2-4 weeks, accompanied by clinical and laboratory assessment, until the TSH level and T4 level is normalized.
The average full replacement dose of levothyroxine sodium is approximately 1.7 mcg/kg/day (e.g., 100-125 mcg/day for a 70 kg adult).
You may not be at your proper dosage yet.. but over loading the system temporarily with such a large jump.. your body is hypo and used to working with less.. if you flood it with too much too soon then you can cause some nasty side effects.
If we learn by our mistakes, I am working on one hell of an education.
Do not refrigerate Synthroid. Condensation will ruin it. Store it at moderate room temperature, away from light and moisture.
You're experiencing what 99% of us do at the start of treatment. That is, the onset of new symptoms and/or exacerbation of old ones. This isn't from the medicine per se, but from the flux of thyroid hormone that's bound to occur. You didn't have enough hormone; now you're giving your body some, and it doesn't quite know what to do with it yet. There are very few "side effects" to thyroid hormone. After all, we are all meant to have thyroid hormone. The side effects that occur are usually due either to over- or underdosage or to allergic reaction to the inert ingredients in the tablet. Your body is seeing this new source of hormone as an overdosage, of sorts. It will get used to it, as long as you introduce the hormone gradually.
It would be next to impossible to go from TSH of over 7 to hyperT from overtreatment in only 1 week. Don't have concern about that at this point.
I think you are just experiencing the effect of starting treatment. Hanging tough at this point is necessary. Thyroid treatment isn't fast and it often isn't easy. You'll get there in time.
2000airedale- I believe it is best to call your docs office and advise them of your symptoms.Even though your doc is on vacation , he is probably reviewing calls or someone else is covering for him. While you have only been on the meds a short time, anything is possible and each individual is unique.
In this process of getting your meds right- the best thing to rely on is your sense of your body.
A few months ago when changing dose from 75-100, I had racing heart, insomnia , feelings of being way overcaffeinated(and I don't drink coffee). I tried to be patient, ride it out, I was just getting used to the drug---no, I was going hyper and had a blood test which showed that.I had to stop the meds for several days and then change to 88.
To me the best advice is be aware of how you are reacting and communicate with the doc about it. Of course, the board is great for sharing but you are the expert on your reactions .
Perhaps your body wants a more gradual introduction to the medication, and a lower dose for a period of time would be easier to take. While my doc had me start on 75 initially, I have read of many being started on lower doses and gradually going up.I think I would have preferred a slower entry onto the drug at a lower dose because the first three months on were somewhat jolting. I am a person that is very sensitive to meds and aware of bodily changes. You may be very sensitive as well and your body may want things slower.
I wish I had not tried to gut it through the 75-100 dose change and think oh well this crazy unpleasantness will go away-it just got worse and now I see that I should have stopped the high dose sooner before it became intolerable.
Last edited by osteoblast; 10-01-2007 at 11:41 AM.
Reason: do not critique other opinions
The Following User Says Thank You to osteoblast For This Useful Post: MsMoney007 (04-01-2012)